Alert archive / Florida / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Tallahassee, FL

May 23, 2023Wakulla County, Florida

NWS Tallahassee, FL issued this flash flood warning at May 23, 2023, 9:38 PM EDT for Wakulla County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2023, 9:38 PM EDT (01:38 UTC)
Expired
May 24, 2023, 12:15 AM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 39 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WGUS52 KTAE 240138
FFWTAE
FLC129-240415-
/O.NEW.KTAE.FF.W.0009.230524T0138Z-230524T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
938 PM EDT Tue May 23 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  South Central Wakulla County in Big Bend Florida...

* Until 1215 AM EDT.

* At 938 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 6 inches of rain 
  have fallen in the last 2 Hours. Additional rainfall amounts of 1 
  to 3 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Crawfordville, Spring Creek, Medart, Panacea, Tully, Shell Point, 
  Liveoak Island, Panacea-Wakulla Airport and Wakulla Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2999 8445 3010 8443 3015 8438 3016 8431
      3011 8425 3009 8423 3008 8422 3003 8427
      2998 8434 2997 8436 2996 8437 2997 8442

FLASH FLOOD...RADAR INDICATED

$$

Haner

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 23, 9:02 PM EDT, 36 minutes earlier.

Area forecast discussion, May 23, 9:02 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
902 PM EDT Tue May 23 2023

...New UPDATE...

.UPDATE...
Issued at 856 PM EDT Tue May 23 2023

Inland instability continues to wash out as NE'erly flow ushers
in slightly drier, stable air to the area. Thus, opted to remove
thunder from the wx grids from 03z-12z for our inland areas while
leaving it over our waters where instability will maintain itself.
Otherwise, no other changes were made to the forecast tonight.

&&

.NEAR TERM...
(Through Wednesday)
Issued at 414 PM EDT Tue May 23 2023

Showers and thunderstorms will continue through the afternoon hours
with much of the activity likely centered across the Panhandle and
into southeast Alabama. Elsewhere, convection has been slow to form.
This is mostly because of an expansive cirrus shield that was thrown
off from very strong maritime storms over the Gulf earlier today.
These have since dissipated, but the upper level clouds continue
across the Florida Big Bend. Further north into southwest Georgia, a
frontal boundary has left fairly stable conditions across these
areas which have been under stratus for much of the afternoon. This
should continue through much of the afternoon, though some
redevelopment of storms is possible across these areas if further
instability can materialize.

For tonight, convection will generally diminish after sunset as the
front makes steady progress southwards overnight. Lows remain fairly
mild, but slightly cooler conditions will move in across southwest
Georgia.

Another round of showers and storms is possible on Wednesday
afternoon, but the the continued southward push of the front, and
limited seabreeze penetration inland, coverage will mostly be
restricted to Florida zones with the highest probabilities along the
coast.

&&

.SHORT TERM...
(Wednesday night through Thursday night)
Issued at 414 PM EDT Tue May 23 2023

A rex block pattern will be the process of forming over eastern
North America, with an upper low starting the process of pinching
off over the Southeast U.S.. Meanwhile, steady low-level northeast
flow will prevail, in response to low pressure east of Florida and
Georgia. From Wed night through Thu night, Precipitable Water (PW)
values will drop quickly from the 1-1.5 inch range down to 0.7-1
inch range. Rain chances will quickly drop off, with the last
chances for deep, moist convection holding on through Thu
afternoon over the SE Big Bend.

&&

.LONG TERM...
(Friday through Monday)
Issued at 414 PM EDT Tue May 23 2023

By most standards, Memorial Day weekend will have beautiful
weather. A 500 mb cutoff low to our north will keep upper heights
unseasonably low. Low-level northeast flow will continue
unabated through Saturday morning, keeping a flow of dry and mild
air. Temperatures will run below normal through at least Sunday,
especially given cool nighttime temperatures in the 50s for all
but the coast on Saturday and Sunday mornings. Those northeast
winds will finally ease on Saturday night and Sunday, so a warming
trend will get underway. A return of seabreezes on Sunday
afternoon will slowly infuse moisture into the air mass through
next Tuesday, but it will not be enough bring a return of
afternoon thunderstorms in the Day 7 forecast.

&&

.AVIATION...
(00Z TAFS)
Issued at 745 PM EDT Tue May 23 2023

Thunder recently formed near TLH. After about 2 hours, the threat
should end. Then remaining convection for the rest of tonight
should be lightning-free, so TAFs have a lot of VCSH overnight.

Low-level northeast flow will deepen early Wed morning, pushing
drier air across the terminals. This may keep ceilings from
dropping as low as many recent mornings. This should help cloud
bases and ceilings rise nicely during the day on Wednesday, and it
should preclude afternoon convection for the terminals.

&&

.MARINE...
Issued at 414 PM EDT Tue May 23 2023

Offshore buoys are observing east winds around 10 knots and 2-foot
seas. Through this evening, the main threat will be gusty winds
near thunderstorms. Thunderstorm coverage will gradually decrease
over the northeast Gulf on Wednesday and Thursday.

From CWF synopsis...Moderate to occasionally fresh northeast
breezes will prevail through Saturday, in response to a low
pressure center east to northeast of Florida and high pressure
nosing south down the Carolina and Georgia coastal plain.
Gradients will weaken on Sunday, as low pressure moves inland over
the Carolinas and weakens.

&&

.FIRE WEATHER...
Issued at 414 PM EDT Tue May 23 2023

Northeast flow will pick up on Wednesday and continue through at
least Saturday, bringing a drying trend, both in terms of
thunderstorm coverage and a decrease in relative humidity.
Memorial Day weekend will feature a somewhat dry air mass,
leading to minimal afternoon shower activity, lower relative
humidity, and cool nighttime temperatures.

&&

.HYDROLOGY...
Issued at 414 PM EDT Tue May 23 2023

The heavy rain and flash flood threat is becoming confined more
over our Florida counties, particularly the Panhandle. Have
therefore trimmed off the northernmost tier of counties in the
Flood Watch, so it now covers our FL counties and our southernmost
AL and GA counties.

CAMS guidance suggests pockets of 4-inch rainfall, with isolated
amounts of up to 6 inches, especially over our Panhandle
counties. That is where low-level convergence is maximized
between the seabreeze and prevailing low- level northeast flow.
There is also a mid- level spin centered near Pensacola, with
upper support in a richly moist air mass ahead of this spin.

Activity should diminish around and after sunset, and drier air
will filter in from the north overnight. Once these trends develop
this evening, we may be able to cancel the Flood Watch before its
current expiration of 2 am EDT. In the meantime, be heads-up for
flooding. Remember to not drive your car into flood waters.

Beyond tonight, no additional flooding is expected for the next 7
days.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   66  79  63  84 /  50  50  20  20
Panama City   67  81  64  84 /  60  50  20  10
Dothan        63  77  58  82 /  40  30   0   0
Albany        63  78  58  82 /  30  20   0   0
Valdosta      65  78  61  82 /  40  40  10  20
Cross City    66  82  63  83 /  50  80  40  50
Apalachicola  69  79  67  83 /  50  60  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 2 AM EDT /1 AM CDT/ Wednesday for FLZ007>019-
     026>029-034-108-112-114-115-118-127-128-134.

GA...Flood Watch until 2 AM EDT Wednesday for GAZ155>161.

AL...Flood Watch until 1 AM CDT Wednesday for ALZ068-069.

GM...None.
&&

NEAR TERM...Dobbs
SHORT TERM...Haner
LONG TERM....Haner
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Special weather statement, May 23, 4:06 PM EDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
406 PM EDT Tue May 23 2023

FLZ012-014-112-114-232045-
Coastal Bay FL-Inland Bay FL-Inland Gulf FL-Coastal Gulf FL-
406 PM EDT Tue May 23 2023

...Strong thunderstorms will impact portions of northwestern Gulf and
southeastern Bay Counties through 445 PM EDT/345 PM CDT/...

At 405 PM EDT/305 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Wewahitchka to near
Tyndall Air Force Base. Movement was south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mexico Beach, Tyndall Air Force Base, Wewahitchka, Overstreet,
Honeyville, Davis Beach, Allanton, Wetappo, Beacon Hill, Dalkeith and
Saint Joe Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2984 8548 2988 8549 2995 8559 3013 8555
      3017 8520 2999 8512
TIME...MOT...LOC 2005Z 354DEG 10KT 3010 8528 3001 8550

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, May 23, 5:13 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
513 PM EDT Tue May 23 2023

FLZ014-015-115-232215-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
513 PM EDT Tue May 23 2023

...A strong thunderstorm will impact portions of east central Gulf
and northwestern Franklin Counties through 615 PM EDT/515 PM CDT/...

At 512 PM EDT/412 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles north of Apalachicola, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastpoint, Franklin, Buck Siding, High Bluff, Howard Creek, Creels,
Beverly, Hays Place, Green Point and Fort Gadsden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2986 8513 2999 8505 2998 8503 2997 8502
      2998 8502 2989 8470 2967 8490
TIME...MOT...LOC 2112Z 309DEG 14KT 2991 8505

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, May 23, 5:42 PM EDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
542 PM EDT Tue May 23 2023

FLZ034-128-134-232230-
Coastal Dixie FL-Inland Dixie FL-Coastal Taylor FL-
542 PM EDT Tue May 23 2023

...A strong thunderstorm will impact portions of northwestern Dixie
and southeastern Taylor Counties through 630 PM EDT...

At 542 PM EDT, Doppler radar was tracking a strong thunderstorm near
Steinhatchee, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Steinhatchee, Hines, Jonesboro and Jena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2976 8307 2949 8326 2970 8347 2974 8338
      2972 8335 2976 8334 2978 8332
TIME...MOT...LOC 2142Z 302DEG 9KT 2970 8334

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, May 23, 6:36 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
636 PM EDT Tue May 23 2023

FLZ029-034-232330-
Inland Dixie FL-Lafayette FL-
636 PM EDT Tue May 23 2023

...A strong thunderstorm will impact portions of southwestern
Lafayette and north central Dixie Counties through 730 PM EDT...

At 636 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Steinhatchee, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mayo, San Pedro Junction and Cooks Hammock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2976 8323 2981 8332 2982 8332 2982 8333
      3009 8322 2991 8300
TIME...MOT...LOC 2236Z 224DEG 12KT 2984 8325

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JCW
Special weather statement, May 23, 7:09 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
709 PM EDT Tue May 23 2023

FLZ027-240000-
Inland Wakulla FL-
709 PM EDT Tue May 23 2023

...A strong thunderstorm will impact portions of north central
Wakulla County through 800 PM EDT...

At 709 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Crawfordville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crawfordville, Shadeville, Bethel, Wakulla Springs and Arran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3010 8454 3025 8458 3028 8448 3029 8432
      3022 8429 3016 8429 3013 8436
TIME...MOT...LOC 2309Z 256DEG 12KT 3020 8447

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

99-OLIVER
Local storm report, May 23, 9:04 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
904 PM EDT TUE MAY 23 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     MARINE TSTM WIND 4 ENE ALLIGATOR POINT   29.92N 84.33W
05/23/2023  M44 MPH          FRANKLIN           FL   MESONET

            COURTESY OF THE WEATHERFLOW STATION AT BALD
            POINT.

&&

HANER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:21 PM EDTSpecial Marine WarningTAE114 min
May 23, 9:09 PM EDTAreal Flood AdvisoryTAEWakulla29 min
May 23, 9:34 PM EDTSpecial Marine WarningTAE86 min
May 23, 10:13 PM EDTSpecial Weather StatementTAEWakulla32 min
May 23, 10:43 PM EDTSpecial Weather StatementTAELeon32 min
May 23, 10:58 PM EDTSpecial Marine WarningTAE2 hr
May 23, 11:36 PM EDTSpecial Marine WarningTAE84 min
May 24, 12:55 AM EDTSpecial Marine WarningTAE59 min
May 24, 12:58 AM EDTSpecial Marine WarningTAE38 min
May 24, 1:55 PM EDTSpecial Marine WarningTAE95 min
May 24, 7:06 PM EDTAreal Flood AdvisoryTAEWalton114 min

Nearby

Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.